11 doctors weighed in:
Should someone stop Aricept (donepezil) and nemenda if they can still walk but not talk? No side effects, but could it contribute to mobility?
11 doctors weighed in

6 doctors agree
In brief: Meds for cognition
Aricept and Namenda (memantine) have been studied in patients with various types of dementia (alzheimer's disease, vascular dementia, lewy body dementia, etc.
). Studies mostly assessed their effects on thinking, but they were also found to help activities of daily living and behavior. Therefore even if the patient can't talk, the medications could still be helping. Talk to the patient's md before stopping.

In brief: Meds for cognition
Aricept and Namenda (memantine) have been studied in patients with various types of dementia (alzheimer's disease, vascular dementia, lewy body dementia, etc.
). Studies mostly assessed their effects on thinking, but they were also found to help activities of daily living and behavior. Therefore even if the patient can't talk, the medications could still be helping. Talk to the patient's md before stopping.
Dr. Darren Gitelman
Dr. Darren Gitelman
Thank
1 comment
Dr. Edward Smith
excellent response--it's what I tell my patients
Dr. Benjamin Lessig
Internal Medicine - Geriatrics
1 doctor agrees
In brief: Individualize
There are three different scenario.
One may be no difference while taking medications. One may be worsening of symptoms when stopping them. Or one may be improving symptoms when stopping them. The key factor is to control behavior and to maintain functional activity but not cognitive.

In brief: Individualize
There are three different scenario.
One may be no difference while taking medications. One may be worsening of symptoms when stopping them. Or one may be improving symptoms when stopping them. The key factor is to control behavior and to maintain functional activity but not cognitive.
Dr. Benjamin Lessig
Dr. Benjamin Lessig
Thank
Dr. Pedro Hernandez
Internal Medicine - Geriatrics
1 doctor agrees
In brief: Med v. Disease
If you feel that the medicines are causing his deficit in talking or moving i guess you may stop them gradually.
My feeling is that everything is due to his dementia even his lack of mobility and lack of conversation.

In brief: Med v. Disease
If you feel that the medicines are causing his deficit in talking or moving i guess you may stop them gradually.
My feeling is that everything is due to his dementia even his lack of mobility and lack of conversation.
Dr. Pedro Hernandez
Dr. Pedro Hernandez
Thank
Dr. Alan Jacobs
Neurology
In brief: It depends
Not talking is not the same as not thinking or reacting to their environment.
It is unlikely that stopping the two meds will adversely effect the persons ability to walk. Stopping them may, though, make them less "with it" in some sense. You could try for 2-3 weeks and compare and restart if you loose some efficacy you deem worth the price of the meds.

In brief: It depends
Not talking is not the same as not thinking or reacting to their environment.
It is unlikely that stopping the two meds will adversely effect the persons ability to walk. Stopping them may, though, make them less "with it" in some sense. You could try for 2-3 weeks and compare and restart if you loose some efficacy you deem worth the price of the meds.
Dr. Alan Jacobs
Dr. Alan Jacobs
Thank
Get help from a real doctor now
Dr. Bennett Machanic
Board Certified, Neurology
48 years in practice
55M people helped
Continue
107,000 doctors available
Read more answers from doctors